Lightning, Crow Wing
- When
- May 23, 6:37 PM CST
- Where
- Crow Wing County, Brainerd
- Property damage
- $140,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.370, -94.200
Two homes were completely destroyed by the lightning-induced fires.
A cold front moved slowly eastward into very warm unstable air during the evening of May 23rd and across the Minnesota Arrowhead beginning the morning of May 24th. Thunderstorms with very heavy rain and intense lightning resulted in reports of 3 to 4 inches of rain across Pine, Carlton, St Louis, Lake and Cook Counties of northern MN.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved slowly eastward into very warm unstable air during the evening of May 23rd and across the Minnesota Arrowhead beginning the morning of May 24th. Thunderstorms with very heavy rain and intense lightning resulted in reports of 3 to 4 inches of rain across Pine, Carlton, St Louis, Lake and Cook Counties of northern MN. Flash flooding affected Route 61 in Cook County on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 23, 5:31 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
631 PM CDT WED MAY 23 2012
.AVIATION.../0Z TAF ISSUANCE/
SLOW MOVING FRONTAL SYSTEM OVER WESTERN MINNESOTA WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING. CEILINGS WILL
OCCASIONALLY DROP TO MVFR RANGE WITH THE THUNDERSTORMS. IFR
CEILINGS AT INL WILL LINGER FOR MOST OF THE NIGHT. WINDS LOOK TO
BE LIGHT AND VARIABLE WITH THE FRONT HUNG UP IN THE AREA EXCEPT IN
THE STRONGER THUNDERSTORM ACTIVITY WHERE WINDS WILL BE GUSTY. MVFR
CEILINGS WILL MOVE INTO THE TERMINALS ON THURSDAY MORNING WITH
THUNDERSTORMS REDEVELOPING OVER NORTHWESTERN WISCONSIN IN THE
AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 356 PM CDT WED MAY 23 2012/
SHORT TERM...A VERY ACTIVE SHORT TERM IS SHAPING UP ACROSS THE
NORTHLAND OVER THE NEXT FEW DAYS. ALMOST A PERFECT COMBINATION OF
EVENTS TO LEAD TO A HEAVY RAIN SCENARIO. FLOOD WATCH HAS BEEN
ISSUED AND THERE ARE A LOT OF THINGS TO TALK ABOUT.
AT 330 PM...NUMEROUS THUNDERSTORMS WERE MOVING ACROSS THE
NORTHLAND. NESDIS HAS ISSUED A SATELLITE PRECIPITATION ESTIMATE
DISCUSSING THE POTENTIAL FOR ISOLATED 6 HOUR AMOUNTS OF 2 TO 2.5
INCHES. WILL NEED TO WATCH CLOSELY FOR TRAINING STORMS...
ESPECIALLY IN THE AREA OUTLINED BY NESDIS. HAVE BEEN WATCHING FOR
POSSIBLE SEVERE THUNDERSTORMS...BUT SO FAR THERE HAVE ONLY BEEN A
FEW STORMS CLOSE TO PRODUCING SEVERE HAIL. WILL CONTINUE TO
MONITOR THIS EVENING FOR SEVERE POTENTIAL AS WELL.
A COUPLE THINGS WILL COME TOGETHER TO PRODUCE EXCESSIVE RAINFALL
TONIGHT THROUGH THURSDAY. A SLOW MOVING FRONT WILL GRADUALLY
SETTLE OVER THE CENTRAL PART OF THE CWA...WAVERING BACK AND FORTH
A COUPLE TIMES. ABUNDANT LOW LEVEL MOISTURE...WITH PRECIPITABLE
WATER VALUES ON THE ORDER OF 200-225 PERCENT OF NORMAL WILL
LARGELY REMAIN IN PLACE ACROSS MUCH OF THE CWA INTO THURSDAY. THE
SLOW MOVING FRONT...WITH GULF FLOW PARALLEL TO THE FRONT...AND A
FAVORABLE UPPER LEVEL JET STRUCTURE...WILL LEAD TO SEVERAL BOUTS
OF EXTREMELY HEAVY RAINFALL. WAS TOUGH TO PLACE THE ACTUAL FLOOD
WATCH...BUT MOST MODEL GUIDANCE AND HPC AGREE WELL ON AN AREA FROM
BRAINERD TO PINE CITY...GRAND RAPIDS...DULUTH...HIBBING...CRANE
LAKE AND ELY. MAY NEED TO MAKE SOME SMALL CHANGES TO THE
ORIENTATION OF THE WATCH BUT SHOULD BE PRETTY CLOSE. THE CONCERN
IS FOR THE POTENTIAL OF 3 OR 4 INCHES OF RAIN...AND POSSIBLY MORE
IN LOCALIZED SPOTS. RAINFALL OF 4 INCHES COULD LEAD TO WHOLESALE
FLOODING AND SHARP RISES IN RIVERS AND STREAMS INTO THE WEEKEND.
WILL CONTINUE WITH 100 PERCENT POPS IN THE FLOOD WATCH AREA
TONIGHT AND THURSDAY...AND THEN TAPER THE PRECIPITATION CHANCES
OFF THURSDAY NIGHT AND ESPECIALLY FRIDAY.
THE OTHER CONCERN IS SEVERE POTENTIAL TONIGHT AND ALSO THURSDAY
AFTERNOON AND EVENING. SPC HAS PORTIONS OF NE MN AND FAR NW WI IN
THE 5 TO 15 PERCENT WIND AND HAIL CORRIDOR FOR THIS EVENING AND
STILL THINK THERE IS A CHANCE FOR SEVERE STORMS THIS EVENING. WE
DO THINK THE CHANCE OF SEVERE WEATHER IS EVEN GREATER ON THURSDAY
AFTERNOON AND EVENING...ACROSS NW WI. SPC HAS EVEN DISCUSSED THE
POSSIBILITY OF ISSUING A MODERATE RISK ACROSS THAT AREA...AND THE
30 PERCENT HATCHED AREA DOES INCLUDE PORTIONS OF OUR SE CWA.
INSTABILITY IS A BIT LACKING BUT THERE IS EXTREME SHEAR.
LONG TERM...[FRIDAY - TUESDAY]
THE NORTHLAND WILL BE IN COOL WESTERLY FLOW IN THE WAKE OF THE THE
LOW PRESSURE SYSTEM MOVING THROUGH EASTERN ONTARIO AND INTO QUEBEC.
THE LOWER CONVECTIVE TEMPERATURES SHOULD RESULT IN AT LEAST PARTLY
SUNNY/CLOUDY SKIES FROM CUMULUS CLOUDS. LEANED ON THE COOLER
GUIDANCE FOR TEMPERATURES...HIGHS IN THE 50S AND 60S. BEYOND
FRIDAY...THE CONCERN BECOMES WHAT IS LOOKING LIKE ANOTHER ROUND OF
SHOWERS AND STORMS FOR THE WEEKEND AS A CENTRAL PLAINS LOW PRESSURE
SYSTEM AND ITS WARM FRONT LIFT INTO THE UPPER MIDWEST. SOME OF THE
MODELS...SUCH AS THE GEM...ARE MUCH FASTER AT BRINGING PCPN TO THE
NORTHLAND. LEANED ON THE SLOWER GUIDANCE SINCE THE LIFTING LOW AND
WARM FRONT WILL NEED TO BATTLE THE HIGH PRESSURE IN
MANITOBA/ONTARIO. THE NORTHLAND COULD GET SOME DECENT RAINFALL FROM
THE SHOWERS AND STORMS THROUGH THE WEEKEND. STRONG TO SEVERE STORMS
ARE POSSIBLE SUNDAY ACROSS THE NORTHLAND...ESPECIALLY THE SOUTHERN
FA...WHEN THE WARM FRONT LIFTS INTO CENTRAL MINNESOTA AND NORTHERN
WISCONSIN. IT THEN LOOKS LIKE COOLER AIR WILL GET WRAPPED INTO THE
FA INTO THE MIDDLE OF THE WEEK AS THE LOW PRESSURE SYSTEM MOVES TO
THE EAST. THERE COULD BE SHOWERS THROUGH AT LEAST THE EARLY PART OF
THE WEEK.
HYDROLOGY...RIVERS AND STREAMS HAVE HAD A BIT OF A EASY SPRING SO
FAR...AND HAVE GENERALLY BEEN RUNNING QUITE LOW UNTIL RECENT
RAINFALL. WITH THE ADDITION OF 2 TO 4 INCHES OF NEW RAINFALL...AND
POSSIBLY MORE...WE COULD SEE RAPID RISES IN RIVERS AND STREAMS AND
ALSO SOME OVERLAND FLOODING AS WELL. PRECIPITABLE WATER VALUES ARE
ON THE ORDER OF 200 TO 225 PERCENT OF NORMAL FOR THIS TIME OF
YEAR. WE WILL CONTINUE TO MONITOR FOR THE NEED FOR POSSIBLE
WARNINGS AS THE EVENT UNFOLDS.
&&
.POINT TEMPS/POPS...
DLH 55 61 50 63 / 100 90 70 10
INL 50 68 47 55 / 70 70 70 20
BRD 55 66 50 65 / 90 90 30 10
HYR 60 73 52 69 / 70 90 60 10
ASX 59 72 52 67 / 70 90 80 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THURSDAY EVENING FOR MNZ011-012-019-020-026-
034>038.
WI...NONE.
LS...NONE.
&&
AVIATION...KKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 324 PM CDT WED MAY 23 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 324 PM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE NORTHLAND THROUGH THE REST OF THE AFTERNOON AND INTO TONIGHT. HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THE STORMS. A FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEASTERN MINNESOTA DUE TO THE HEAVY RAINFALL THE REGION IS EXPECTED TO GET THROUGH THURSDAY...WHICH COULD RESULT IN SOME FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE NORTHLAND THURSDAY. HEAVY RAIN IS POSSIBLE WITH THE STORMS. SEVERE THUNDERSTORMS ARE POSSIBLE IN PARTS OF NORTHWESTERN WISCONSIN...AND THE STORMS COULD HAVE LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. A FLOOD WATCH WILL CONTINUE THROUGH THURSDAY FOR MUCH OF NORTHEASTERN MINNESOTA DUE TO THE HEAVY RAINFALL THE REGION IS EXPECTED TO GET...WHICH COULD RESULT IN SOME FLOODING. THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA SUNDAY AND SUNDAY NIGHT WHEN A WARM FRONT LIFTS INTO CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR TOMORROW AFTERNOON AND EVENING. LSZ121-140>148-241200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 324 PM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THROUGH TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS ACROSS WESTERN LAKE SUPERIOR THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTH SHORE OF LAKE SUPERIOR IN NORTHWESTERN WISCONSIN...AND THE STORMS COULD HAVE LARGE HAIL...DANGEROUS WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. GUSTY WESTERLY WINDS ARE EXPECTED TO DEVELOP THURSDAY NIGHT ACROSS WESTERN LAKE SUPERIOR. THE WINDS AND RESULTING WAVES COULD POSE HAZARDOUS CONDITIONS FOR SMALL CRAFT...ESPECIALLY NEAR THE APOSTLE ISLANDS AND ALONG THE NORTH SHORE FROM GRAND MARAIS TO GRAND PORTAGE. THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
557 PM CDT WED MAY 23 2012
MNZ019-025-026-034>038-WIZ001-232330-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-DOUGLAS-NORTH
CASS-NORTHERN AITKIN-PINE-SOUTH AITKIN-SOUTH ITASCA-
557 PM CDT WED MAY 23 2012
...STRONG STORMS CONTINUE EAST OF THE BRAINERD AREA...
AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
PINE KNOLL TO 20 MILES SOUTH OF MALMO...MOVING NORTHEAST AT 75 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
BAIN AND WAUKENABO BY 605 PM...
HAYPOINT AND PALISADE BY 610 PM...
MCGREGOR AND LIBBY BY 615 PM...
BALL BLUFF AND SHESHEBEE BY 620 PM...
WAWINA AND JACOBSON BY 625 PM...
WRIGHT AND ISLAND BY 630 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4615 9307 4614 9343 4615 9345 4624 9344
4624 9378 4677 9391 4736 9272 4632 9228
4612 9306
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
604 PM CDT WED MAY 23 2012
MNZ038-WIZ001-006-232330-
BURNETT-DOUGLAS-PINE-
604 PM CDT WED MAY 23 2012
...SHORT LINE OF STRONG THUNDERSTORMS MOVING INTO PINE COUNTY...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLOVERDALE TO ROCK
CREEK...MOVING NORTHEAST AT 70 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
ASKOV AND CLOVERDALE BY 610 PM...
SIREN BY 615 PM...
YELLOWLAKE AND WEBSTER BY 620 PM...
DUXBURY AND DANBURY BY 625 PM...
BELDEN AND MARKVILLE BY 630 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4567 9289 4573 9288 4573 9309 4611 9307
4637 9225 4583 9218 4572 9249 4572 9252
4570 9253 4563 9272 4564 9288
TENTINGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT WED MAY 23 2012
MNZ012-021-240000-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
614 PM CDT WED MAY 23 2012
...STRONG STORMS ACROSS THE NORTH SHORE...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAIL LAKE TO 23
MILES SOUTH OF GRAND MARAIS...MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
EAGLE MOUNTAIN BY 620 PM...
GRAND MARAIS BY 630 PM...
HOVLAND BY 655 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4810 9003 4802 8996 4786 8988 4781 8998
4777 9023 4773 9033 4773 9042 4763 9069
4791 9083 4811 9051 4810 9035 4812 9032
4812 9014
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
629 PM CDT WED MAY 23 2012
MNZ038-WIZ001-006-007-240000-
BURNETT-DOUGLAS-PINE-WASHBURN-
629 PM CDT WED MAY 23 2012
...STRONG THUNDERSTORM MOVING INTO BURNETT COUNTY...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
BELDEN TO TRADE RIVER...MOVING NORTHEAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
DUXBURY AND TRADE LAKE BY 635 PM...
FALUN BY 640 PM...
BELDEN AND SIREN BY 645 PM...
MARKVILLE AND KINGSDALE BY 650 PM...
HERTEL AND COZY CORNER BY 655 PM...
MOOSE JUNCTION AND DAIRYLAND BY 700 PM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4564 9217 4572 9218 4572 9252 4565 9252
4564 9254 4564 9279 4623 9271 4646 9192
4568 9190 4563 9215
TENTINGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
639 PM CDT WED MAY 23 2012
MNZ019-025-026-034>038-WIZ001-240015-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-DOUGLAS-NORTH
CASS-NORTHERN AITKIN-PINE-SOUTH AITKIN-SOUTH ITASCA-
639 PM CDT WED MAY 23 2012
...STRONG STORMS MOVING THROUGH THE AITKIN AREA...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
ISLAND TO 8 MILES EAST OF MCGRATH...MOVING NORTHEAST AT 55 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...BRIEF HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
DENHAM AND WRIGHT BY 645 PM...
GOWAN AND RUTLEDGE BY 650 PM...
ELMER AND WILLOW RIVER BY 655 PM...
TOIVOLA AND BARNUM BY 700 PM...
PAYNE AND SAWYER BY 705 PM...
KELSEY AND NEMADJI BY 710 PM...
CANYON AND INDEPENDENCE BY 715 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4736 9227 4635 9228 4609 9307 4615 9307
4614 9343 4624 9344 4624 9380 4615 9382
4615 9407 4686 9419
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT WED MAY 23 2012
MNZ019-026-035>038-240100-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-PINE-SOUTH
AITKIN-SOUTH ITASCA-
716 PM CDT WED MAY 23 2012
...LINE OF STRONG THUNDERSTORMS MOVING FROM EASTERN AITKIN COUNTY
INTO SOUTHWESTERN SAINT LOUIS AND WESTERN CARLTON COUNTIES...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
JACOBSON TO 4 MILES SOUTHWEST OF MCGRATH...MOVING NORTHEAST AT 70
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
SWAN RIVER AND LAWLER BY 720 PM...
BALSAM AND WAWINA BY 725 PM...
WRIGHT AND WILLOW RIVER BY 730 PM...
KETTLE RIVER AND KERRICK BY 735 PM...
LITTLE SWAN AND GOWAN BY 740 PM...
TOIVOLA AND NICKERSON BY 745 PM...
SAWYER AND CHERRY BY 750 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4714 9341 4761 9249 4639 9242 4615 9312
4615 9334
TENTINGERThe Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 lightning, 1 flash flood. Local standard time, as filed.
Two homes were completely destroyed by the lightning-induced fires.
Water covered US Route 61.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381148, 381122.